Alert archive / Nevada / Flash Flood Warnings in 2013

Flash Flood Warning 36, NWS Elko, NV

September 12, 2013Elko County, Nevada

NWS Elko, NV issued this flash flood warning at Sep 12, 2013, 3:21 PM PDT for Elko County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2013, 3:21 PM PDT (22:21 UTC)
Expired
Sep 12, 2013, 6:15 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County Elko County, NV

The radar

The Elko radar (KLRX), 57 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 3:45 PM PDTFLASH FLOOD13 Wsw Tuscarora, NVCOOP SPOTTER RELAYED REPORT OF WASHED OUT ROAD FROM FLASH FLOODING ON MIDAS ROAD NEAR WILLOW CREEK RESERVOIR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2013-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2013-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

645 
WGUS55 KLKN 122221
FFWLKN
NVC007-130115-
/O.NEW.KLKN.FF.W.0036.130912T2221Z-130913T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
321 PM PDT THU SEP 12 2013

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL ELKO COUNTY IN NORTHEAST NEVADA...
  THIS INCLUDES THE CITY OF MIDAS...

* UNTIL 615 PM PDT

* AT 317 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
INTENSE RAINFALL RATES OF ONE TO TWO INCHES PER HOUR FROM 
THUNDERSTORMS OVER THE WARNED AREA. RADAR ESTIMATES MANY PLACES IN 
THE WARNED AREA HAS ALREADY RECEIVED ONE TO TWO INCHES...WITH AN 
ADDITIONAL HALF INCH TO ONE INCH POSSIBLE.    

LOCATIONS NEAR THE PATH OF INCLUDE...MIDAS...MIDAS ROAD...AND THE 
WILLOW CREEK RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ELKO.

&&

LAT...LON 4131 11687 4135 11663 4135 11633 4112 11630
      4110 11652 4112 11679

$$

JRM
2 follow-up statements
233 
WGUS75 KLKN 122345
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
445 PM PDT THU SEP 12 2013

NVC007-130115-
/O.CON.KLKN.FF.W.0036.000000T0000Z-130913T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELKO NV-
445 PM PDT THU SEP 12 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR WEST
CENTRAL ELKO COUNTY...

AT 440 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF MODERATE TO HEAVY SHOWERS AND THUNDERSTORMS OVER 
THE WARNED AREA....WHICH COULD PRODUCE FLASH FLOODING. ADDITIONAL 
RAINFALL UP TO ONE QUARTER OF AN INCH WILL BE POSSIBLE. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
MIDAS...MIDAS ROAD BETWEEN MIDAS AND 10 MILES SOUTHWEST OF 
TUSCARORA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ELKO.

&&

LAT...LON 4131 11687 4135 11663 4135 11633 4112 11630
      4110 11652 4112 11679

$$

JRM
308 
WGUS75 KLKN 130108
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
608 PM PDT THU SEP 12 2013

NVC007-130115-
/O.EXP.KLKN.FF.W.0036.000000T0000Z-130913T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ELKO NV-
608 PM PDT THU SEP 12 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM PDT FOR WEST CENTRAL
ELKO COUNTY...

THE THREAT FOR FLASH FLOODING HAS DIMINISHED...BUT INCREASED FLOW IN 
DITCHES...WASHES...AND CREEKS ARE STILL POSSIBLE. AREAS OF LIGHT 
RAIN WILL BE POSSIBLE...BUT ADDITIONAL ACCUMULATIONS WILL BE LESS 
THAN ONE TENTH OF AN INCH. 

&&

LAT...LON 4131 11687 4135 11663 4135 11633 4112 11630
      4110 11652 4112 11679

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 2:10 PM PDT, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 12, 2:10 PM PDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
210 PM PDT THU SEP 12 2013

.SYNOPSIS...A MOIST LOW PRESSURE SYSTEM WILL SLOWLY DRIFT ACROSS
NORTHEAST NEVADA THROUGH FRIDAY...PRODUCING WIDESPREAD SHOWERS AND
THUNDERSTORMS. AREAS OF LOCALLY HEAVY RAIN ARE EXPECTED. SCATTERED
THUNDERSTORMS WILL PERSIST ACROSS EASTERN NEVADA ON SATURDAY. DRY
WEATHER RETURNS TO NEVADA SUNDAY THROUGH NEXT WEEK.

&&

.SHORT TERM...TONIGHT THROUGH SATURDAY.

MOIST LOW PRESSURE SYSTEM SPINNING DIRECTLY OVER NEVADA THIS
AFTERNOON. NUMEROUS SHOWERS AND THUNDERSTORMS ON RADAR, ROTATING
COUNTERCLOCKWISE AROUND A CIRCULATION CENTER BETWEEN ELKO AND
EUREKA. MOISTURE QUALITY CONTINUES TO BE VERY HIGH, WITH
PRECIPITABLE WATER NEAR ONE INCH ACROSS ALL OF NEVADA. ALL SHOWERS
AND THUNDERSTORMS WILL PRODUCE LOCALLY VERY HEAVY RAIN THROUGH
8 PM, WITH RAINFALL RATES OF 1-2 INCHES PER HOUR FROM THE
STRONGEST STORMS. STORM MOTION IS SLOW AND OF COURSE VARIED AND
ERRATIC AMID THE BROAD CIRCULATION. FLASH FLOOD WATCH WILL
CONTINUE, WITH LOCALLY HEAVY RAIN EXPECTED ACROSS ALL ZONES.
EXPECT SHOWER AND THUNDERSTORM COVERAGE TO BEGIN DECREASING AROUND
SUNSET /7 PM/ WITH THE LOSS OF HEATING. JUST LIKE LAST NIGHT,
EXPECT SCATTERED SHOWERS AND ISOLATED THUNDER TO PERSIST
OVERNIGHT. VERY WARM AGAIN TONIGHT UNDER THE CLOUDS, WITH NEAR
RECORD WARM LOW TEMPERATURES IN THE 50S.

FRIDAY...MOIST LOW PRESSURE SITS AND SPINS OVER ELKO COUNTY THE
ENTIRE DAY. ATMOSPHERE IS STILL VERY MOIST WITH PW NEAR ONE INCH.
NAM AND GFS BOTH FORECAST ENOUGH INSTABILITY FOR CONVECTIVE
TEMPERATURES IN THE LOW TO MID 70S TO BE REACHED, AND EXPECT
SHOWERS AND THUNDERSTORMS TO BECOME NUMEROUS ONCE AGAIN BY FRIDAY
AFTERNOON. RAIN AND THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS
ELKO COUNTY. LAST SHIFT EXTENDED THE FLASH FLOOD WATCH THROUGH
FRIDAY EVENING, WHICH IS CLEARLY WARRANTED. WILL ALSO ADD NORTHERN
ELKO COUNTY /ZONE 031/ WHICH IS RECEIVING MANY THUNDERSTORMS
CURRENTLY, AND IS FORECASTED TO RECEIVE SOME OF THE HEAVIEST RAIN
ON FRIDAY, CLOSEST TO THE LOW'S TRACK. STORM MOTION WILL CHANGE ON
FRIDAY, WITH MOST STORMS SHOWING A SLOW SE DRIFT BY FRIDAY AFTERNOON.

SATURDAY...PERSISTENT MOIST LOW PRESSURE SYSTEM FINALLY WEAKENS
AND EXITS NEVADA. DRY WEATHER RETURNS TO THE WESTERN 1/2 OF THE
CWA, BUT MOISTURE AND INSTABILITY REMAIN SUFFICIENT FOR ONE MORE
CROP OF SCATTERED THUNDERSTORMS, MAINLY ACROSS ELKO AND WHITE PINE
COUNTIES. INCREASED THUNDERSTORM COVERAGE IN THE GRIDS, BUT
COVERAGE WILL BE MUCH LESS COMPARED TO THAT SEEN TODAY AND FRIDAY.
AFTERNOON TEMPERATURES SATURDAY WARM 2-4 DEGREES OVER FRIDAY'S
READINGS, AS DRIER AIR BEGINS TO WORK INTO NEVADA.  TURNER

.LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. MAIN THEME OF THE
LONG TERM...AS COMPARED TO THE SHORT TERM...IS DRY. UPPER LOW WHICH
BROUGHT THE MONSOON MOISTURE WILL BE DEPARTING NORTHEASTWARD AT THE
BEGINNING OF THE PERIOD WITH A MUCH DRIER TROUGH FROM THE PACIFIC
MOVING IN SUNDAY NIGHT. WITH A UPPER LOW SITTING OVER THE PAC NW
EARLY NEXT WEEK DRY WEATHER SHOULD GENERALLY PREVAIL...THOUGH IN
NORTHEASTERN NEVADA MOISTURE MAY TAKE A LITTLE WHILE TO COMPLETELY
GET SCOURED OUT.

THERE IS NOW SOME DISAGREEMENT REGARDING THE POSSIBLE DEEPER AND
COLDER TROUGH DURING THE MIDDLE OF NEXT WEEK. GFS STILL HAS IT...BUT
THE ECMWF HAS MOVED AWAY FROM IT. THEREFORE DID NOT ALTER FORECAST
TOO MUCH THIS FAR OUT.  RCM

&&

.AVIATION...MAINLY VFR CIGS AND VIS NEXT 24 HOURS...OCCASIONALLY
LOWER IN HEAVY THUNDERSTORMS. T-STORMS ARE THE BIGGEST CONCERN...AND
WILL BE MOST NUMEROUS IN THE AFTERNOON/EVENING HOURS BOTH TODAY AND
FRIDAY.  RCM

&&

.FIRE WEATHER...NUMEROUS RAIN SHOWERS AND THUNDERSTORMS THROUGH
FRIDAY WITH LAL'S OF 4-5 AT TIMES. ANY LIGHTNING IGNITIONS WILL
HAVE GREAT DIFFICULTY SPREADING GIVEN WETTING RAINS, HIGH RELATIVE
HUMIDITY, AND GREEN/GROWING FUELS. THUNDERSTORMS WILL BE CONFINED
TO ELKO AND WHITE PINE COUNTY ON SATURDAY, BEFORE DRY WEATHER
RETURNS TO NEVADA SUNDAY AND THROUGH NEXT WEEK.  TURNER

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR NORTHEASTERN NYE
COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...
RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO COUNTY...
SOUTHEASTERN ELKO COUNTY...NORTHERN ELKO COUNTY...SOUTHERN LANDER
COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWESTERN ELKO
COUNTY...WHITE PINE COUNTY.

&&

99/93/93/99
Hazardous weather outlook, Sep 12, 3:14 AM PDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
314 AM PDT THU SEP 12 2013

NVZ031-033>039-041-131015-
NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHEASTERN NYE COUNTY-
314 AM PDT THU SEP 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A MOIST STORM SYSTEM WILL CONTINUE TO BRING SHOWERS AND
THUNDERSTORMS ACROSS PORTIONS OF NORTHERN NEVADA...INCLUDING
EASTERN ELKO...WHITE PINE...LANDER/EUREKA...AND NORTHEAST NYE COUNTIES. A FLASH
FLOOD WATCH EXISTS FOR THESE AREAS DUE TO THE POTENTIAL FOR
LOCALIZED HEAVY RAIN FROM THESE STORMS TODAY AND TOMORROW. PLEASE
SEE RNOFFALKN FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE FLASH FLOOD WATCH WILL CONTINUE INTO FRIDAY NIGHT. SLOW DRYING
WILL COMMENCE DURING THE WEEKEND WITH WARMING TEMPERATURES. BREEZY
AND DRY WILL BE THE RULE BEGINNING MONDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Sep 12, 1:21 PM PDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
121 PM PDT THU SEP 12 2013

NVZ030-122100-
HUMBOLDT COUNTY NV-
121 PM PDT THU SEP 12 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUMBOLDT COUNTY UNTIL 200
PM PDT...

AT 112 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES WEST OF MIDAS...MOVING WEST AT 10 MPH.

SMALL HAIL...HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING WILL
ACCOMPANY THESE STORMS.

RAINFALL AMOUNTS OF UP TO ONE INCH IN AN HOUR WILL ACCOMPANY THIS
STORM CAUSING PONDING OF WATER ON ROADWAYS AND MINOR ERROSION.

* LOCATIONS IMPACTED INCLUDE...
   TWIN CREEKS MINE...

&&

LAT...LON 4108 11727 4140 11734 4143 11703 4118 11702
TIME...MOT...LOC 2017Z 069DEG 8KT 4124 11711

DD

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 9:15 PM PDTSpecial Weather StatementLKN30 min
Sep 11, 9:56 PM PDTAreal Flood AdvisoryLKNElko3 hr
Sep 12, 7:22 AM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Sep 12, 12:42 PM PDTAreal Flood AdvisoryLKNEureka, Lander3 hr
Sep 12, 12:44 PM PDTAreal Flood AdvisoryLKNElko3 hr
Sep 12, 1:21 PM PDTSpecial Weather StatementLKN39 min
Sep 12, 1:58 PM PDTAreal Flood AdvisoryLKNHumboldt3 hr
Sep 12, 2:07 PM PDTFlash Flood WarningLKNElko3 hr
Sep 12, 2:54 PM PDTAreal Flood AdvisoryLKNElko3 hr
Sep 12, 3:31 PM PDTSpecial Weather StatementLKN44 min
Sep 12, 3:32 PM PDTFlash Flood WarningLKNElko3 hr
Sep 12, 3:40 PM PDTSpecial Weather StatementLKNElko50 min
Sep 12, 3:43 PM PDTAreal Flood AdvisoryLKNElko3 hr
Sep 12, 3:43 PM PDTAreal Flood AdvisoryLKNElko3 hr
Sep 12, 4:15 PM PDTAreal Flood AdvisoryLKNElko, Eureka, Lander3 hr
Sep 12, 4:16 PM PDTAreal Flood AdvisoryLKNHumboldt3 hr
Sep 12, 4:25 PM PDTAreal Flood AdvisoryLKNNye3 hr
Sep 12, 4:28 PM PDTAreal Flood AdvisoryLKNWhite Pine3 hr
Sep 12, 4:42 PM PDTAreal Flood AdvisoryLKNElko3 hr

Nearby

Flash Flood Warnings in Nevada, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.